Alert archive / Washington / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Spokane, WA

June 21, 2018Pend Oreille County, Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 21, 2018, 4:16 PM PDT for Pend Oreille County, Stevens County, Washington. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2018, 4:16 PM PDT (23:16 UTC)
Expired
Jun 21, 2018, 5:00 PM PDT
In force
44 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Pend Oreille County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 132 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WUUS56 KOTX 212316
SVROTX
WAC051-065-220000-
/O.NEW.KOTX.SV.W.0003.180621T2316Z-180622T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
416 PM PDT THU JUN 21 2018

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Northeastern Stevens County in northeastern Washington...
  Northern Pend Oreille County in northeastern Washington...

* Until 500 PM PDT.

* At 416 PM PDT, a severe thunderstorm was located 30 miles northeast
  of Colville, or 56 miles west of Bonners Ferry, moving southeast at
  15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Ione, Metaline Falls, Metaline, Sullivan Lake Campground and Noisy
  Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4879 11714 4869 11747 4890 11768 4900 11749
      4900 11743
TIME...MOT...LOC 2316Z 321DEG 13KT 4891 11750 

HAIL...1.25IN
WIND...<50MPH
 
$$

RP
2 follow-up statements
929 
WWUS56 KOTX 212338
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
438 PM PDT THU JUN 21 2018

WAC051-065-220000-
/O.CON.KOTX.SV.W.0003.000000T0000Z-180622T0000Z/
Stevens WA-Pend Oreille WA-
438 PM PDT THU JUN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR NORTHEASTERN STEVENS AND NORTHWESTERN PEND OREILLE COUNTIES...

At 438 PM PDT, a severe thunderstorm was located 28 miles northwest
of Nordman, or 52 miles northwest of Priest River, moving south at 15
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Ione, Metaline Falls and Metaline. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4878 11733 4872 11747 4891 11758 4895 11747
      4897 11743
TIME...MOT...LOC 2338Z 343DEG 14KT 4885 11747 

HAIL...1.00IN
WIND...<50MPH
 
$$

RP
775 
WWUS56 KOTX 212354
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
454 PM PDT THU JUN 21 2018

WAC051-065-220003-
/O.EXP.KOTX.SV.W.0003.000000T0000Z-180622T0000Z/
Stevens WA-Pend Oreille WA-
454 PM PDT THU JUN 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEVENS AND
NORTHWESTERN PEND OREILLE COUNTIES WILL EXPIRE AT 500 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible within other nearby thunderstorms.

LAT...LON 4878 11733 4872 11747 4891 11758 4895 11747
      4897 11743
TIME...MOT...LOC 2353Z 321DEG 13KT 4783 11797 

$$

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:26 PM PDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 21, 2:26 PM PDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
226 PM PDT Thu Jun 21 2018

.SYNOPSIS...
Slow moving showers and thunderstorms will locally heavy rain to
the Idaho Panhandle and eastern Washington through this evening.
Localized flash flooding will be possible especially in urban
areas and places with steep terrain. More scattered showers and
thunderstorms will be possible along the Canadian border Friday
and Saturday. Breezy and cooler weather is expected early next
week.

&&

.DISCUSSION...
Flood watch expanded further westward into northeast Washington
to include the Okanogan Highlands by adding Ferry and Stevens
County to it. /Pelatti

&&

.AVIATION...
18Z TAFS: A cold front and upper trough will push into eastern
WA/north ID this afternoon/evening. This will allow a threat of
showers and thunderstorms to develop around GEG/SFF/COE/PUW/LWS.
Mainly isolated activity is expected this morning/early afternoon
before increasing from the north after 22-00Z and lingering
through the evening, before decreasing overnight. Some stronger
thunderstorms are possible with heavy downpours, hail and gusty
winds. These may briefly reduce conditions to MVFR/IFR conditions.
Overnight into early Friday clouds will thin. There will be some
threat of shallow or vcnty fog near GEG/SFF/PUW/COE early Friday
due to the rain moistening up the boundary layer, but confidence
lays toward it not having impacts if it occurs at all. Some breezy
conditions are also expected this afternoon and again going into
Friday morning and afternoon. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  77  54  76  57  85 /  70  10  10  20   0   0
Coeur d'Alene  56  76  52  73  54  83 /  90  20  20  20  10   0
Pullman        56  75  51  71  53  82 /  60   0  10  10   0   0
Lewiston       60  83  58  78  58  89 /  60   0  10  10   0   0
Colville       56  78  54  80  54  86 /  70  40  50  20  10   0
Sandpoint      55  74  52  71  53  82 /  80  30  40  20  10   0
Kellogg        54  73  50  69  51  81 /  90  20  20  20  10   0
Moses Lake     57  82  55  83  56  89 /  10   0   0  10   0   0
Wenatchee      61  78  57  82  58  88 /  10   0   0  10   0   0
Omak           58  82  55  85  57  89 /  30  10  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until 10 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Northern
     Panhandle.

WA...Flood Watch until 10 PM PDT this evening for Northeast Mountains-
     Okanogan Highlands-Spokane Area.

&&
Hazardous weather outlook, Jun 21, 6:28 AM PDT, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
628 AM PDT Thu Jun 21 2018

IDZ001>004-026-027-WAZ031>033-036>038-221330-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
628 AM PDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Slow moving thunderstorms containing very heavy rain are expected
today. Showers with embedded thunderstorms will be focused over
southeast Washington and into the Central Idaho Panhandle this
morning. Thunderstorms over Northeast Washington and the Northern
Panhandle will be more likely in the afternoon. Flash flooding
will be a concern with these thunderstorms, especially in areas of
steep terrain.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

WAZ034-035-041>044-221330-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
628 AM PDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Cold fronts on Friday and again on Monday will produce windy
conditions through the Cascade gaps and out over the Columbia
Basin. Gusty winds will result in increased fire spread in grasses
for any new or ongoing fires.

In the hours before

Special weather statement, Jun 21, 12:57 PM PDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Spokane WA
1257 PM PDT THU JUN 21 2018

WAZ037-212045-
Northeast Mountains WA-
1257 PM PDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEVENS COUNTY UNTIL 145
PM PDT...

At 1256 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Chewelah, or 48 miles west of Priest River. This storm
was nearly stationary.

Nickel size hail will be possible with this storm.

Locations impacted include...
Chewelah and Addy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4830 11812 4844 11794 4833 11766 4813 11793
TIME...MOT...LOC 1956Z 312DEG 3KT 4833 11795

RP
Special weather statement, Jun 21, 1:42 PM PDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Spokane WA
142 PM PDT THU JUN 21 2018

WAZ038-212115-
Okanogan Highlands WA-
142 PM PDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERRY COUNTY UNTIL
215 PM PDT...

At 142 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Nespelem Community, or 49 miles east of Omak, and near
Twin Lakes, moving south at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of south central Ferry
County.

LAT...LON 4828 11861 4827 11834 4806 11834 4808 11867
TIME...MOT...LOC 2042Z 005DEG 8KT 4821 11849

RP
Special weather statement, Jun 21, 2:38 PM PDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Spokane WA
238 PM PDT THU JUN 21 2018

IDZ001-WAZ037-212230-
Northern Panhandle ID-Northeast Mountains WA-
238 PM PDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNER...
SOUTHWESTERN BOUNDARY AND EAST CENTRAL PEND OREILLE COUNTIES UNTIL
330 PM PDT...

At 238 PM PDT, Doppler radar was tracking a strong thunderstorm over
Nordman, or 29 miles northwest of Sandpoint, moving south at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Nordman and Coolin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Priest Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4866 11710 4870 11684 4848 11671 4842 11705
TIME...MOT...LOC 2138Z 344DEG 11KT 4861 11694

RP
Special weather statement, Jun 21, 3:00 PM PDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Spokane WA
300 PM PDT THU JUN 21 2018

IDZ001-212245-
Northern Panhandle ID-
300 PM PDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNER...SOUTH
CENTRAL BOUNDARY AND NORTHEASTERN PEND OREILLE COUNTIES UNTIL 345 PM
PDT...

At 259 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Nordman, or 31 miles west of Bonners Ferry. This
storm was nearly stationary.

Nickel size hail will be possible with this storm.

Locations impacted include...
Nordman and Beaver Creek Campground.

LAT...LON 4881 11689 4853 11670 4847 11704 4879 11703
TIME...MOT...LOC 2159Z 345DEG 4KT 4874 11700

RP
Special weather statement, Jun 21, 3:45 PM PDT, 31 minutes before
Special Weather Statement
National Weather Service Spokane WA
345 PM PDT THU JUN 21 2018

WAZ038-212330-
Okanogan Highlands WA-
345 PM PDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERRY AND
NORTHEASTERN OKANOGAN COUNTIES UNTIL 430 PM PDT...

At 345 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Oroville, or 42 miles northeast of Omak, moving
southeast at 5 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lost Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4886 11873 4875 11881 4871 11891 4888 11915
      4893 11903 4900 11897 4900 11894
TIME...MOT...LOC 2245Z 313DEG 5KT 4890 11898

RP
Special weather statement, Jun 21, 3:49 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Spokane WA
349 PM PDT THU JUN 21 2018

IDZ001-212330-
Northern Panhandle ID-
349 PM PDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOUNDARY COUNTY
UNTIL 430 PM PDT...

At 348 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Copeland, or 22 miles northeast of Bonners Ferry and
to the east of Eastport. This storm was nearly stationary.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Boundary County.

LAT...LON 4892 11605 4900 11615 4899 11605
TIME...MOT...LOC 2248Z 313DEG 4KT 4898 11609

RP

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:05 PM PDTSpecial Weather StatementOTXFerry40 min
Jun 20, 9:30 PM PDTFlood WatchOTXFerry, Pend Oreille, Spokane, Stevens28 hr
Jun 21, 5:36 AM PDTAreal Flood AdvisoryOTXAsotin, Garfield5 hr
Jun 21, 12:57 PM PDTSpecial Weather StatementOTXStevens48 min
Jun 21, 1:15 PM PDTSevere Thunderstorm WarningOTXFerry45 min
Jun 21, 1:42 PM PDTSpecial Weather StatementOTXFerry33 min
Jun 21, 1:54 PM PDTSevere Thunderstorm WarningOTXFerry51 min
Jun 21, 2:13 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan3 hr
Jun 21, 2:38 PM PDTSpecial Weather StatementOTXPend Oreille52 min
Jun 21, 2:55 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan3 hr
Jun 21, 3:00 PM PDTSpecial Weather StatementOTXPend Oreille45 min
Jun 21, 3:45 PM PDTSpecial Weather StatementOTXFerry45 min
Jun 21, 4:29 PM PDTSpecial Weather StatementOTXLincoln46 min
Jun 21, 4:46 PM PDTSpecial Weather StatementOTXPend Oreille44 min
Jun 21, 4:51 PM PDTSpecial Weather StatementOTXSpokane39 min

Nearby

Severe Thunderstorm Warnings in Washington, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.